Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 146, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 19, 2009, 9:54 PM CDT for Christian County, Greene County, Stone County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2009, 9:54 PM CDT (02:54 UTC)
- Expired
- Sep 20, 2009, 2:11 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, MO, Greene County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 200254
FFWSGF
MOC043-077-209-200900-
/O.NEW.KSGF.FF.W.0146.090920T0254Z-090920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
NORTHWESTERN STONE COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 400 AM CDT SUNDAY.
* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT TWO TO THREE
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNED AREA OVER
THE LAST HOUR...WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN
POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE BB AT CRANE CREEK 2 MILES NORTH OF ELSEY...
ROUTE CC AT SPRING CREEK SOUTH OF HURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3682 9359 3683 9362 3709 9362 3709 9361
3723 9361 3711 9349 3687 9346 3681 9358
$$
TERRY2 follow-up statements
000
WGUS73 KSGF 200415
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT SAT SEP 19 2009
MOC209-200421-
/O.CAN.KSGF.FF.W.0146.000000T0000Z-090920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-
1115 PM CDT SAT SEP 19 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN STONE
COUNTY...
FLASH FLOOD PRODUCING RAINS REMAINED NORTH OF NORTHWEST STONE
COUNTY. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
&&
LAT...LON 3709 9362 3709 9361 3723 9361 3711 9349
3699 9359 3699 9362
$$
MOC043-077-200900-
/O.CON.KSGF.FF.W.0146.000000T0000Z-090920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-CHRISTIAN MO-
1115 PM CDT SAT SEP 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN CHRISTIAN AND SOUTHWESTERN GREENE COUNTIES...
AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. RAINFALL ACCUMULATIONS IN EXCESS OF FOUR INCHES HAVE BEEN
ESTIMATED BY DOPPLER RADAR ALONG AND WEST OF A LINE FROM MARIONVILLE
TO BILLINGS TO HALLTOWN.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT DRIVE INTO THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.
&&
LAT...LON 3709 9362 3709 9361 3723 9361 3711 9349
3699 9359 3699 9362
$$
TERRY000
WGUS73 KSGF 200711
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 AM CDT SUN SEP 20 2009
MOC043-077-200715-
/O.CAN.KSGF.FF.W.0146.000000T0000Z-090920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-CHRISTIAN MO-
211 AM CDT SUN SEP 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
CHRISTIAN AND SOUTHWESTERN GREENE COUNTIES...
...THIS WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING VALID
UNTIL 1100 AM...
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD
WARNING FOR ROUGHLY THE SAME AREA. IF FLOODING IS ENCOUNTERED...TURN
AROUND AND FIND AN ALTERNATE ROUTE.
LAT...LON 3709 9362 3709 9361 3723 9361 3711 9349
3699 9359 3699 9362
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:47 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 19, 9:47 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 947 PM CDT SAT SEP 19 2009 .UPDATE... A LOCALIZED FLASH FLOOD EVENT CONTINUES THIS EVENING OVER NORTHERN BARRY AND LAWRENCE COUNTIES. RAINFALL TOTALS ARE LIKELY EXCEEDING SIX INCHES IN SOME CASES OVER EASTERN LAWRENCE COUNTY. UNFORTUNATELY...LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL WILL CONTINUE FOR AT LEAST ANOTHER HOUR. THERE HAS ACTUALLY BEEN RECENT DEVELOPMENT FARTHER TO THE EAST ACROSS EXTREME SOUTHWEST GREENE AND THE CHRISTIAN COUNTY PANHANDLE. LATEST SATELLITE TRENDS CONTINUE TO INDICATE A DIVERGENT AREA CENTERED OVER SOUTHWEST MISSOURI...WITH A THETA E MAXIMA EXTENDING BACK TOWARDS OKLAHOMA. IT IS QUITE POSSIBLE THAT THE OZARK PLATEAU IS PLAYING A ROLE WITH THE KSGF VWP SHOWING A FAVORABLE PROFILE FOR UPSLOPE FROM SOUTHWESTERN GREENE COUNTY INTO BARRY COUNTY. THE 00Z KSGF RAOB IS VERY TELLING WITH NEAR SATURATION UP THROUGH AND ABOVE THE FREEZING LEVEL. WARM RAIN PROCESSES ARE INDEED AT WORK WITH VERY EFFICIENT RAINFALL RATES. PRECIPITABLE WATERS CAME IN RIGHT AROUND 1.75 INCHES. THEREFORE DO NOT SEE AN END TO THE HEAVY RAINFALL THREAT ALONG THE SOUTHERN OZARK PLATEAU INTO THE EARLY OVERNIGHT HOURS. SCHAUMANN && .DISCUSSION... AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT. THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW EJECTING EAST. FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP. THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW. HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY STRENGTHENS. ANGLE && .AVIATION... SCATTERED RAIN SHOWERS WILL SLOWLY DIMINISH THROUGHOUT THE NIGHT ACROSS SOUTHERN MISSOURI. IFR WITH POCKETS OF LIFR CONDITIONS ARE EXPECTED TO PERSIST INTO SUNDAY MORNING AT KBBG BEFORE CONDITIONS SLOWLY IMPROVE THROUGHOUT THE DAY. CONFIDENCE IN THE FORECAST DECREASES AT KJLN AND KSGF. MVFR CEILINGS ARE EXPECTED AT BOTH TAF SITES INTO SUNDAY MORNING BEFORE IMPROVING LATER IN THE DAY. SHORT RANGE MODELS ARE BEGINNING TO HINT AT IFR LATER TONIGHT AS UPSLOPE FLOW DEVELOPS ALONG THE OZARK PLATEAU. HAVE COVERED THIS FOR NOW BY INTRODUCING SCATTERED CLOUD COVER AT 1 KFT. WILL CONTINUE TO MONITOR OBSERVATIONS AND SHORT TERM GUIDANCE CLOSELY AND WILL AMEND IF CONFIDENCE IN THE IFR SCENARIO INCREASES. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 19, 6:39 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 639 PM CDT SAT SEP 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 639 PM CDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED. ISOLATED FLOODING WILL BE POSSIBLE SOUTH OF HIGHWAY 60 FOR THE REMAINDER OF THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE WEATHER IS EXPECTED. A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Local storm report, Sep 19, 5:08 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 5 SSE GAINESVILLE 36.54N 92.40W
09/19/2009 OZARK MO DEPT OF HIGHWAYS
STATE ROUTE T FLOODED AND CLOSED NEAR JUNCTION OF LICK
AND POSSUM WALK CREEKS.
&&
JSSLocal storm report, Sep 19, 5:18 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 W UDALL 36.54N 92.29W
09/19/2009 OZARK MO DEPT OF HIGHWAYS
STATE ROUTE J FLOODED AND CLOSED NEAR LICK CREEK.
&&
JSSLocal storm report, Sep 19, 7:03 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MONETT 36.92N 93.93W
09/19/2009 BARRY MO EMERGENCY MNGR
INTERSECTION OF KYLER ROAD AND HIGHWAY 60 CLOSED DUE TO
FLOODING WITH SEVERAL FEET OF WATER OVER THE ROAD. MANY
STREETS IN MONETT HAVE WATER OVER THE ROADWAY.
&&
MTERRYLocal storm report, Sep 19, 7:37 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HEAVY RAIN 3 NE MONETT 36.95N 93.89W
09/19/2009 M5.20 INCH LAWRENCE MO PUBLIC
VOLUNTEER OBSERVER MEASURED 5.20 INCHES OF RAIN.
&&
MTERRYLocal storm report, Sep 19, 9:01 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD MONETT 36.92N 93.93W
09/19/2009 BARRY MO EMERGENCY MNGR
VOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME
PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK
IS AT BANKFULL.
&&
MTERRYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:42 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| Sep 19, 11:53 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Texas, Wright | 6 hr |
| Sep 20, 2:01 AM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, Lawrence | 31 hr |
| Sep 20, 2:33 AM CDT | Flash Flood Warning | SGF | Dent, Phelps, Pulaski, Texas | 5 hr |
| Sep 20, 6:00 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Texas | 5 hr |
| Sep 20, 7:27 AM CDT | Areal Flood Warning | SGF | Dent, Maries, Phelps, Pulaski, Texas | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.